Finishing Hormone Therapy After 5 Years?

Hi

I have been taking hormone tablets for nearly 5 years (2 years tamoxifen and 3 years anastozole)and my oncologist has told me to stop taking them at the end of April. I should be happy about this I suppose but am actually feeling a little apprehensive. Has anyone else stopped the tablets and was everything ok? Also I was wondering if there any side effects of coming off hormone therapy.
Any help would be appreciated.
Thanks
Lesley

Hello lesley,
Congrats on getting 5years down the line, I can understand your apprehension but one positive will be that you’re menopausal symptoms may ease - if you were getting any.
I dont think I’ve had a good night’s sleep in the year and a half since I’ve been on the Tamoxifen, and I’m virtually radioactive I’m so hot! I suppose what I’m trying to say is, there’s a positive in there which will hopefully over-ride your apprehension, maybe in time.
Good luck

Hi Lesley - interested to read your post. It seems as if some oncs continue to prescribe anti hormonal drugs for longer than 5 years - I wonder why it varies?
I have been on Arimidex for over 3 years and am really looking forward to coming off it and to losing the disturbed sleep and night sweats. Roll on Jan 2014!

Hello,

I was diagnosed aged 46 and was on Tamoxifen for 5 years and then put on Letrozole for what I thought would be 3 years(up this April) was told last year by Onc that it would be 5 years.

I can honestly say that I don’t know if I can put up with another 2 years and have an appointment with Onc in 2 weeks.

Why does the timescale vary from Onc to Onc? I think the NICE guidelines say 5 years Tamoxifen and then 3 years AIs. I did say that I would accept anything that was offered but I don’t feel the same anymore.

Lesley,I’m sure that when the time comes I will feel the same as you.

Hazel

I think it depends on your age.

I was DX 3 days after my 46th birthday and was pre menopausal. According to my onc if I’d been a few years younger I’d have just been on Tamoxifen for 5 years and if I’d been a few years older I’d have been on Tam for 2 or 3 years then switched to an AI for 3 years. If I’d been well post menopausal I’d have gone straight onto an AI.

As it is, being in my mid forties like Hazel, I’m on Tam for 5 years to get me past the menopause then will switch to an AI for 3 years. They’ll do blood tests to check my menopause status before switching, but that’s the current plan for me.

I haven’t had a period since my first chemo 14 months ago but apparently I’m still considered to be pre-menopausal as Tam masks the underlying hormone status. I’ve now been on Tam for 10 months, still flushing 3 or 4 times an hour but luckily no sweating.

Jane xxx

hey Lollie, I’m a way off finishing but my friend Chris was really quite anxious when she came off tamox, didn’t go on anything else, and it took her a while to relax into her new drug free state…thats 6 years ago now and all well…
hope it goes Ok for you,
Nicola

hi lollie
having been on the forum for a while, it seems pretty common to feel anxious at the end of the hormone therapy
i’ve got 3 years & 5 months to go &, having decided to avoid dairy & soya while i’m on the exemastane, i’ve got a date with a friend & the posh cheese shop in town for the day after 5 years are up!
feeling abxious is normal, so try not to worry about being worried (if you see what i mean) - is there anything you can do to celebrate having managed it all for 5 years?
well done for getting to 5 years, hope the anxiety eases over time

Hi All

Many thanks for all your replies.

It does seem strange that the time on AI’s varies from onc to onc but I was age 47 when diagnosed and had 2 years on tamoxifen and 3 years on arimidex so that falls in line with what Alto was told.

I’m going on holiday to Cuba at the end of May so will have plenty of opportunity to celebrate reaching 5 years! Just hope I don’t have any unexpected side effects from stopping the tablets to spoil the fun!

Lollie

hi Lolly, I am like you i finish this summer and i am getting the wobbles, i was on tamox for 30moths and for the remainder of 5 years i am on exemastane. I really feel that someone is taking my comfort blanket away from me, and that all the nasty stuff will start all over again. like you i am looking for lots of reasurrance ( even thought about asking to go back on tamox ) but would that be any good ? best of luck and will be thinking of you, please let us know how you get on.

Hugs
Annie

Hi Annie

Thanks for your message. It’s nice to know I am not alone in feeling a little apprehensive stopping hormone therapy. It’s just like you say losing your comfort blanket! I’ve just over 2 weeks left taking the anastrozole so will come back and let you know how I get on.

Lesley

I have 15 months to go on Tam put over two stone in weight. Can’t wait to come off it but I know I will also be scared when the time comes. Has anyone managed to lose weight easier once of Tamoxefen. Very interesting article in Last Saturday Mail Magazine…Jennifer Saunders and tam…did anyone read it???
Have put a blog on forum regarding soreness in the nether regions too.
Bobbie

Hello

I came off Tamoxifen 3 years ago and have lost the 2 stone that I put on whilst on it. Didn’t have to diet, it has come off on its own. I am now on Letrozole and this could be the reason that the weight has come off and if it is due to this there are not many of us who have lost weight whilst on Letrozole.

Hi I was 53 when I incurred breast cancer and after surgery I was told I would just need to take tomoxifen for five years but when my five years was up I found I was transfered onto Femara for four years. I have now been on the Femara (letrozole)19 months and find it a real struggle to remain with due to its SEs but on the good side I too saw on Femara the weight I had gained on tomoxifen went without diet but I do not think this was due to Femara just the stopping of the tomoxifen. Now for those worrying about their tomoxifen stopping I know two ladies that have come off tomoxifen and they have both been fine and one of them finished their tomoxifen nine years ago. I think the reason why onchologists give hormone therapy for different lengths of time is they issue the drugs according to each individuals risk of reoccurance.

I’ve been on femara for nearly 4 years. I had the early joint pains etc as most of you do, but now i’m coming to the last year it’s a bit scary.
I will have a talk with my onc next month about it. I know when I first started that the research didn’t prove any benefit beyond five years, but since then there has been some research into the benefit of ten years of femara.
It’s over four years since my dx and whilst I maybe don’t need femara, it is a ‘crutch’ and I am loathe to give it up. I have even been thinking of buying it privately.
It would be nice to lose the weight, get my brain back and everything else I’ve lost on this drug but…
How do you all feel?

Sorry - duplicate post

Hello. Drug taking coming to an end for me too. I’ve been on Tamoxifen for a year and a half and anastrozole for six and a half years. Diagnosed at 46. Had my annual review three weeks ago when my Specialist told me to stop the pills. I’ve got a week and a half’s worth left. Trying not to think about the ramifications! Jings!! Would be good if everybody would report back in a few weeks to see how things are going. Good luck all! X

I have been discharged from followup clinics and will stop taking arimidex in December. I’m hoping the sweats,hair thinning,jointpain ect will cease but admit that it is like a safety blanket which will stop the cancer returning. I am now 66 and still have side effects one being that my chest wall itches like blazes sometimes and my ribs can be painful. It has been a long hard journey and I am glad I didn’t know what I would face. Still I’m alive and happy what more can you ask for?

Hi
I thought I would come back and update you all since I stopped taking arimidaex on 1st May 2012.
So far I have’t really noticed anything different so I guess this is a good thing. I just hope that all is well when I have my next check up and mammogram!
Good luck to you all.
Lollie

hi lollie. great to hear you are doing ok, i have now only 4 weeks to go before stopping aromasin. did you stop it in 1 go or did you wean yourself off, i have heard different things. I am also hoping i will be able to lose some of the weight that i have put on.
Just had my last 5 year mamo and phew all was ok. I have also been discharged from the hospital and it feels stange to think when no tablets, i am all on my own. and i am nervous as to how to shake off this rock on my shoulder.
hugs to all
Annie

Hi Everyone
Annie - Long time no read!!!
Was interested to read this thread. I should finish Aromasin at the end of the year. I’m feeling very apprehensive about having my safety net taken away but also quite excited that I won’t be taking tablets anymore. It’s a huge milestone and I’m wondering if I’ll feel any different. I really can’t remember what I felt like pre-BC it seems so long ago and so much water has gone under the bridge.
One thing I wonder about is if my hair will thicken up again. It’s gone very thin and falls out at an alarming rate. Anyone any experience of this?
Jan